Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at Mar 13, 2021, 5:31 AM CST for Montgomery County, Kansas. It was in force for 32 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 13, 2021, 5:31 AM CST (11:31 UTC)
- Expired
- Mar 14, 2021, 2:30 PM CDT
- In force
- 32 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Montgomery County, KS
The radar
The Tulsa radar (KINX), 119 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 13, 6:00 AM CST | HEAVY RAIN 1.7 | 2 N Coffeyville, KS | 24 HOUR VALUE |
| Mar 13, 8:30 AM CST | HEAVY RAIN 1.95 | Havana, KS | 24 HOUR TOTAL |
| Mar 13, 8:52 AM CST | HEAVY RAIN 1.63 | 1 S Coffeyville Airport, KS | IN THE LAST 24 HOURS |
| Mar 13, 8:55 AM CST | HEAVY RAIN 1.94 | 1 N Independence Airpor, KS | 24 HOUR VALUE |
| Mar 14, 8:00 AM CDT | HEAVY RAIN 2.47 | Coffeyville, KS | 72 HR TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 384 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
014 WGUS43 KICT 131131 FLWICT BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Wichita KS 531 AM CST Sat Mar 13 2021 KSC125-131930- /O.NEW.KICT.FA.W.0003.210313T1131Z-210313T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Montgomery KS- 531 AM CST Sat Mar 13 2021 The National Weather Service in Wichita has issued a * Flood Warning for... Montgomery County in southeastern Kansas... * Until 130 PM CST Saturday. * At 531 AM CST, Doppler radar indicated heavy rain. Flooding is ongoing or expected to begin shortly in the warned area. Between 1 and 2 inches of rain have fallen. * Some locations that will experience flooding include... Coffeyville, Independence, Cherryvale, Caney, Dearing, Elk City, Tyro, Liberty, Havana, Bolton, Sycamore, Independence Airport, Elk City State Park, Elk City Lake and Coffeyville Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive into flooded areas or go around barricades. Nearly two feet of water will carry most vehicles away. Turn around, don't drown. && LAT...LON 3738 9596 3738 9553 3701 9553 3701 9595 $$ Ketcham
4 follow-up statements
799 WGUS83 KICT 131259 FLSICT Flood Statement National Weather Service Wichita KS 659 AM CST Sat Mar 13 2021 KSC125-131930- /O.CON.KICT.FA.W.0003.000000T0000Z-210313T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Montgomery KS- 659 AM CST Sat Mar 13 2021 ...FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CST THIS AFTERNOON FOR MONTGOMERY COUNTY... At 659 AM CST, Doppler radar indicated an area of very heavy rainfall across the warned area. Between 1 and 2 inches of rain have fallen. Some locations that will experience flooding include... Coffeyville, Independence, Cherryvale, Caney, Dearing, Elk City, Tyro, Liberty, Havana, Bolton, Sycamore, Independence Airport, Elk City State Park, Elk City Lake and Coffeyville Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive into flooded areas or go around barricades. Nearly two feet of water will carry most vehicles away. Turn around, don't drown. Be aware of your surroundings and do not drive on flooded roads. && LAT...LON 3738 9596 3738 9553 3701 9553 3701 9595 $$ Ketcham
980 WGUS43 KICT 131919 FLWICT BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Wichita KS 119 PM CST Sat Mar 13 2021 KSC125-141930- /O.EXT.KICT.FA.W.0003.000000T0000Z-210314T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Montgomery KS- 119 PM CST Sat Mar 13 2021 The National Weather Service in Wichita has extended the * Flood Warning for... Montgomery County in southeastern Kansas... * Until 230 PM CDT Sunday. * At 119 PM CST, local law enforcement reported minor flooding along South Street. Between 2 and 4 inches of rain have fallen in the last 24 hours. Another round of heavy rainfall from thunderstorms is expected tonight into Sunday morning. * Some locations that will experience flooding include... Coffeyville, Independence, Cherryvale, Caney, Dearing, Elk City, Tyro, Liberty, Havana, Bolton, Sycamore, Independence Airport, Elk City State Park, Elk City Lake and Coffeyville Airport. Additional rainfall amounts up to 1 inch are possible tonight into Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive into flooded areas or go around barricades. Nearly two feet of water will carry most vehicles away. Turn around, don't drown. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3738 9596 3738 9553 3701 9553 3701 9595 $$ Pearce
673 WGUS83 KICT 140247 FLSICT Flood Statement National Weather Service Wichita KS 847 PM CST Sat Mar 13 2021 KSC125-141930- /O.CON.KICT.FA.W.0003.000000T0000Z-210314T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Montgomery KS- 847 PM CST Sat Mar 13 2021 ...FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT SUNDAY FOR MONTGOMERY COUNTY... At 847 PM CST, flooding was likely ongoing for typical flood-prone areas across the county, as well as low-water bridges and crossings. Between 2 and 4 inches of rain fell across the county the past few days. Another couple rounds of showers and thunderstorms are expected late tonight through early afternoon Sunday, which will only aggravate ongoing flooding concerns. Additional rainfall amounts up to 1 inch are possible in the warned area from late tonight through early afternoon Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Be aware of your surroundings and do not drive on flooded roads. && LAT...LON 3738 9596 3738 9553 3701 9553 3701 9595 $$ Kleinsasser
848 WGUS83 KICT 141928 FLSICT Flood Statement National Weather Service Wichita KS 228 PM CDT Sun Mar 14 2021 KSC125-141938- /O.EXP.KICT.FA.W.0003.000000T0000Z-210314T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Montgomery KS- 228 PM CDT Sun Mar 14 2021 ...FLOOD WARNING WILL EXPIRE AT 230 PM CDT THIS AFTERNOON FOR MONTGOMERY COUNTY... Flood waters have receded. Flooding is no longer expected to pose a threat. Please remember to avoid driving through flooded roads including any unpaved roadways. LAT...LON 3738 9596 3738 9553 3701 9553 3701 9595 $$
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Mar 13, 3:25 AM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Mar 13, 3:25 AM CST, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Wichita KS 325 AM CST Sat Mar 13 2021 .SHORT TERM...(Today through Monday night) Issued at 316 AM CST Sat Mar 13 2021 Early morning analysis shows strong low-level moisture transport feeding numerous showers/storms across southern Kansas. This area of showers/storms will gradually shift northward with decreasing chances by this afternoon. Meanwhile moisture transport axis will re- organize and strengthen over western Kansas for this morning into the afternoon. This will generate a line of widespread showers/storms from Texas panhandle northward into western Kansas. This line will then spread eastward into central/south central Kansas later this afternoon and especially for tonight. A few strong to marginally severe line segments could affect locations along and west of I-135/I-35 this evening. Otherwise the main hazard will switch over to heavy rainfall and possible flooding for tonight into the morning hours on Sunday, mainly for locations along and west of I-135/I-35. This will be a favored area for possible training of showers/storms with higher rainfall rates due to well above normal precipitable water values. A well pronounced dry slot from the closed upper level system will pivot northeast across Kansas on Sunday with associated band of showers shifting into far eastern Kansas. Meanwhile a combination of strong daytime heating in the clearing zone, and very cold temperatures aloft associated with closed upper level low is something we will need to keep an eye on. Models are showing decent potential for low-topped cold core storms developing in the dry slot clearing area during the mid to late afternoon time frame. Favorable ingredients of steep low-mid level lapse rates and low level instability could create an environment supportive of producing a few cold core tornadoes. The key things for us to watch will be if enough low level instability materializes along the surface boundary for low topped storms to develop, and where that low level boundary sets up during the afternoon hours. .LONG TERM...(Tuesday through Friday) Issued at 316 AM CST Sat Mar 13 2021 Models are in better agreement with a well-developed weather system bringing another round of precipitation to the region for Tuesday night into Wednesday. We could even see a possible rain/snow mix occur over central Kansas as colder air is pulled southward on the backside of this system. Colder below normal temperatures look to spread across Kansas for Thursday and Friday in the wake of this system. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1145 PM CST Fri Mar 12 2021 IFR/LIFR conditions are anticipated for most sites throughout the period due to persistent moist east/southeast flow. That combined with varying degrees of lift will promote rounds of showers and/or thunderstorms. Baroclinic zone in 850-925 millibar layer has been focus for showers/thunderstorm this evening across far southern KS and northern OK. Activity is expected to increase over the next few hours as 850MB flow increases into boundary, with precipitation likely moving into KHUT, KICT and KCNU within the first hour or so of forecast. Saturated upslope flow in central KS tomorrow morning suggest LIFR or VLIFR is probable with decent chance it will persist all day, especially at KRSL and KGBD. Some hints for low level wind shear developing tomorrow evening, but was not a solid signal and opted to not include at this time. -Howerton && .FIRE WEATHER... Issued at 316 AM CST Sat Mar 13 2021 Fire weather concerns will remain low across the entire region for several days due to recent widespread and expected rainfall through this weekend. Another round of rain is likely for Tuesday night and Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 61 49 64 43 / 80 90 60 10 Hutchinson 58 48 63 40 / 90 100 60 20 Newton 58 50 63 42 / 80 90 70 10 ElDorado 60 51 64 44 / 80 90 80 10 Winfield-KWLD 65 50 66 44 / 80 90 60 10 Russell 53 44 62 37 / 100 100 60 30 Great Bend 56 45 61 37 / 100 100 40 20 Salina 56 48 63 41 / 90 100 90 20 McPherson 57 48 63 40 / 90 100 70 20 Coffeyville 67 54 62 45 / 90 80 100 10 Chanute 62 54 59 44 / 80 80 90 10 Iola 61 53 57 44 / 80 80 100 20 Parsons-KPPF 65 54 61 45 / 90 80 100 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday afternoon for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...PJH FIRE WEATHER...CDJ
Hazardous weather outlook, Mar 13, 4:20 AM CST, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 420 AM CST Sat Mar 13 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-141030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 420 AM CST Sat Mar 13 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Periods of showers and storms will continue across the region for today and become more widespread tonight. The rain could be heavy at times. Rainfall amounts of 1 to 3 inches with locally higher amounts are expected area-wide. See latest flood watch for more details. In addition, a few strong to marginally severe storms will be possible for late this afternoon and tonight, mainly across central and south central Kansas. The stronger storms will be capable of producing hail up to the size of quarters, and winds of 40 to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Numerous showers and storms will continue to move slowly eastward across the region for Sunday morning. Flooding will remain a threat area wide. See latest flood watch for additional details. A few strong storms could redevelop Sunday afternoon mainly for locations along and north of a Salina to Hillsboro, to Eureka line. Another weather system could bring more rain chances to the region for Tuesday afternoon through Wednesday night. Colder air could change the precipitation over to a rain snow mix across central Kansas Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 9:17 PM CST | Special Weather Statement | ICT | Chautauqua, Montgomery | 58 min |
| Mar 12, 10:24 PM CST | Special Weather Statement | ICT | Labette, Montgomery | 51 min |
| Mar 13, 6:22 AM CST | River Flood Warning | ICT | Neosho | 13 hr |
| Mar 13, 7:36 AM CST | Areal Flood Warning | ICT | Chautauqua | 30 hr |
| Mar 13, 7:56 AM CST | River Flood Warning | ICT | Labette, Neosho | 68 hr |
| Mar 13, 7:56 AM CST | River Flood Warning | ICT | Cherokee, Labette | 4 days |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.